Virginia, 2008

Hail in Virginia, August 14, 2008

August 14, 2008 · NWS LWX · 3 events in 3 counties and zones

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 10:09 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 10:09 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1109 AM EDT THU AUG 14 2008

.SYNOPSIS...
A SERIES OF SHORTWAVE TROUGHS WILL IMPACT THE REGION TODAY AND
TOMORROW AND WILL BRING CHANCES FOR THUNDERSTORMS. HIGH PRESSURE
WILL BUILD FOR SATURDAY AND HOLD THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/... INCRG FLOW ACRS MTNS TDA
AND APRCHG SHRTWV TROF OVER IL/IN WILL ALLOW LEE TROF TO DVLP
AGAIN TDA. THIS FEATURE WILL HOLD MSTR IN PLACE THRU THIS
EVE...AND IS LKLY TO FOCUS DVLPMT OF TSTMS THIS AFTN SPCLY CNTRL
AND ERN ZONES.

MODIFICATION OF 12Z KIAD SOUNDING FOR XPCD FCST CONDITIONS SHOWS
AMPLE INSTBY FOR STG TO SVR TSTMS THIS AFTN /AOA 1000 J/KG CAPE/.
FLOW ALOFT ALSO XPCD TO INCR IN SPEED...WHICH WILL INCR DP LYR
SHEAR THIS AFTN. WITH MINIMAL UPR LVL CLD CVR...EROSION OF CAP
SHUD BE A FOREGONE CONCLUSION WITH MAXIMA FCST IN MID 80S E OF
BLUE RIDGE.

HAVE INCRD POPS THIS AFTN AND TNGT...WITH FOCUS ON ERN HALF OF FCST
AREA. HAZARDOUS WX OUTLOOK HAS BEEN UPDATED TO INCLUDE MENTION OF
A FEW SVR TSTMS THRU THIS EVE.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/... SFC TROF TO
BECOME DIFFUSE TNGT AS SHRTWV TROF FROM TDA EXITS. LGT
WINDS...AMPLE MSTR AND LMTD CLD CVR MAY ALLOW AREAS OF FOG TO FORM
LATE TNGT AND EARLY TMW MRNG. SFC TROF WILL DVLP AGAIN QUICKLY TMW
AS TROF AXIS ASSOCIATED WITH STG UPR TROF APRCHS. MSTR TO REMAIN
IN PLACE AHEAD OF ASSOCIATED CDFNT THAT WILL NEAR LATE FRI AFTN
AND EARLY EVE. WITH SFC TROF AND CDFNT IN VCTY AND SHEAR
INCRG...ANY TSTMS THAT FORM SHUD BE ORGANIZED. LMTG FACTOR WILL BE
CLD CVR. IF MID AND HIGH LVL CLDS ARE EXTENSIVE... TSTMS WILL BE
DYNAMICALLY FORCED AND INTENSITY MAY BE LESS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CWFA MAY GET INTO A MORE STBL REGIME THIS WKND AS SFC HIPRES EDGES
EWD. WL KEEP DRY FCST PRVSLY ADVERTISED.

NXT WX THREAT WUD BE CDFNT APPCHG FM NW IN THE MON-TUE TIMEFRAME.
HWVR...UNCERTAINTY IN XTNDD FCST DURING THIS PTTN WL PRECLUDE MAKING
ANY CHGS TO FCST ATTM.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
INSTBY SUFFICIENT FOR TSTM DVLPMT THIS AFTN IN SCT TO NMRS CVRG.
WILL CONT CB RMRKS AND VCTS ATTM...BUT WILL LKLY INCLUDE TSRA WITH
NEXT ISSUANCE AS TIMING IS REFINED.

FOG SEEMS LKLY THIS EVE AS MSTR REMAINS AND WINDS BCM LGT AS SFC
TROF WEAKENS. TSTMS AGAIN PSBL ON FRI AS CDFNT NEARS AND STG UPR
TROF MOVES ACRS.

WX WILL IMPROVE THIS WKEND AS HIPRES BUILDS.

&&

.MARINE...
LGT WNDS ACRS WATERS ATTM. SLY FLOW TO INCR ACRS CHSPK BAY THIS
AFTN IN ADVANCE OF SFC TROF...AND WITH GOOD MIXING OF BNDRY LYR...
GUSTS TO 20KT SEEM PLAUSIBLE. THUS...WILL CONT SMALL CRAFT ADZY
AND EXTEND SAME TO 15/06Z.

TSTMS ALSO LKLY THIS AFTN AND EVE AS SHRTWV TROF NEARS AND INSTBY
IS REALIZED. A FEW SMW/S PSBL FOR HAIL OR WIND...AND LIGHTNING
ALSO WILL BE A THREAT.

TSTMS AGAIN PSBL ON FRI AS CDFNT NEARS AND STG UPR TROF MOVES
ACRS.

WX WILL IMPROVE THIS WKEND AS HIPRES BUILDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 2 AM EDT
     FRIDAY FOR ANZ532>534.

&&

UPDATE...KRAMAR
PREV DISC...HTS
Hazardous weather outlook, Aug 14, 9:41 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EDT THU AUG 14 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1041 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN POSTED FROM 3 PM TO
2 AM FOR THE CHESAPEAKE BAY BETWEEN SANDY POINT AND SMITH POINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1041 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KRAMAR

In the hours before

Special weather statement, Aug 14, 1:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT THU AUG 14 2008

MDZ006-141845-
NORTHERN BALTIMORE MD-
201 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE COUNTY...

AT 201 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF FREELAND...MOVING EAST AT 4 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
FREELAND...BENTLEY SPRINGS AND MARYLAND LINE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. ALSO...HEAVY RAIN MAY BE EXPECTED.

KRAMAR
Special weather statement, Aug 14, 1:16 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT THU AUG 14 2008

MDZ009-VAZ042-053-141900-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
216 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT LIKELY WILL BE AFFECTED BY THIS STORM INCLUDE THE
AMERICAN LEGION BRIDGE...NORTH POTOMAC...POTOMAC...BETHESDA...
ROCKVILLE...GAITHERSBURG...GERMANTOWN...ASPEN HILL AND MONTGOMERY
VILLAGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR
Special weather statement, Aug 14, 1:20 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU AUG 14 2008

MDZ502-WVZ050-051-141900-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
220 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF GREEN RIDGE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MAGNOLIA...PAW PAW AND OMPS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

The radar

The Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fairfax

When
August 14, 1:27 PM EST
Where
Fairfax County, 1.28 mi WNW of Great Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.010, -77.290

Penny size hail was reported near Great Falls.

Hail, Loudoun

When
August 14, 2:35 PM EST
Where
Loudoun County, 2.33 mi SSW of Neersville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.240, -77.740

Penny size hail was reported about 2 miles east-northeast of Mannings.

Hail, Arlington

When
August 14, 2:50 PM EST
Where
Arlington County, 1.28 mi WSW of South Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -77.070

Penny size hail was reported about 3 miles north-northeast of Alexandria.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131277, 131276, 131278.